[Skip to Content]
[Skip to Content Landing]
Article
December 1962

Sedative Overdosage and the Role of Hemodialysis

Arch Intern Med. 1962;110(6):884-887. doi:10.1001/archinte.1962.03620240066010
Abstract

Introduction  Severe overdosage with sedatives continues to present a serious problem in management. In New York since 1954, sedatives were ranked as the third most common method of committing suicide.1 In former years the patient rendered comatose by these drugs could be treated only with symptomatic measures and the maintenance of vital functions.2 Hemodialysis with the artificial kidney now provides a specific method for removal of the toxic agent.3Schreiner4 has outlined the properties which make drugs suitable for removal by dialysis and reviewed the indications for use of this procedure in intoxicated patients. The latter include: (a) ingestion of a known fatal dose of drug, (b) blood levels in the lethal range, (c) presence of a coexisting or complicating disease, and (d) progressive deepening of anesthesia with clinical deterioration or failure to improve after a period of observation. Difficulties arise, however, when more than one

First Page Preview View Large
First page PDF preview
First page PDF preview
×